Alert archive / Tennessee / Wind Advisories in 2019

Wind Advisory 25, NWS Morristown, TN

December 8, 20197 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 8, 2019, 3:17 PM EST for 7 counties in Tennessee. It took effect at Dec 8, 2019, 10:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2019, 3:17 PM EST (20:17 UTC)
In effect from
Dec 8, 2019, 10:00 PM EST
Expired
Dec 9, 2019, 7:00 PM EST
In force
21 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS74 KMRX 082017
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
317 PM EST Sun Dec 8 2019

TNZ041-043-045-047-072-074-087-090430-
/O.NEW.KMRX.WI.Y.0025.191209T0300Z-191210T0000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
317 PM EST Sun Dec 8 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
MONDAY...

* WHAT...South winds 26 to 30 mph with gusts up to 40 mph at
  elevations above 2500 feet. South winds 26 to 35 mph with gusts
  up to 55 mph at elevations above 5000 feet.

* WHERE...Portions of east Tennessee, higher elevations of the
  eastern mountains.

* WHEN...From 10 PM this evening to 7 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
448 
WWUS74 KMRX 090215
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
915 PM EST Sun Dec 8 2019

TNZ041-043-045-047-072-074-087-091015-
/O.CON.KMRX.WI.Y.0025.191209T0300Z-191210T0000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
915 PM EST Sun Dec 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph across
  some of the higher elevations and foothills. 

* WHERE...Portions of east Tennessee, higher elevations and
  foothills of the eastern mountains.

* WHEN...Tonight through 7 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
808 
WWUS74 KMRX 090922
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
422 AM EST Mon Dec 9 2019

TNZ041-043-045-047-072-074-087-100000-
/O.CON.KMRX.WI.Y.0025.000000T0000Z-191210T0000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
422 AM EST Mon Dec 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph across 
  some of the higher elevations and foothills.

* WHERE...Portions of east Tennessee, higher elevations and 
  foothills of the eastern mountains.

* WHEN...Tonight through 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
444 
WWUS74 KMRX 092028
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
328 PM EST Mon Dec 9 2019

TNZ041-043-045-047-072-074-087-100000-
/O.CON.KMRX.WI.Y.0025.000000T0000Z-191210T0000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
328 PM EST Mon Dec 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph across 
  some of the higher elevations and foothills.

* WHERE...Portions of east Tennessee, higher elevations and 
  foothills of the eastern mountains.

* WHEN...Tonight through 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 8, 3:17 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 8, 3:17 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
317 PM EST Sun Dec 8 2019

.SHORT TERM...(Tonight and Monday)...

Clouds will slowly continue to increase from southwest to
northeast through the night and into tomorrow. Chance POPs in
place overnight as moisture increases with strengthening southwest
flow in the low to mid levels with increasing isentropic lift.
Wind advisory was issued due to the incoming moderate to strong
low-level jet of 40 to 45 kts. This jet will reside over the area
tonight and through the day on Monday. The advisory is mainly for
elevations above the 2500 to 3000 feet with sustained winds from
26 to 30 mph and gusts up to 40. The highest elevations, above
4000/5000 feet, could see sustained winds up to 35 mph with gusts
between 50 and 55 mph.

Tonight, lows will be roughly 15 degrees above normal. POPs
decrease during the day tomorrow as a weak downsloping component
will help to keep things dry, still some spotty showers around
though. The bulk of the precip holds off until the long term
period. Highs tomorrow in the low to mid 60s, which is 10 to 15
degrees above normal.

SR

.LONG TERM...(Monday night through Sunday)...

Main weather player starting Monday night will be the cold front
moving in from the west that is attached to the surface low moving
across the Great Lakes region. The warmest temperatures of the "day"
will be early in the morning ahead of the front, and then they will
decrease through much of the daytime hours. High temperature for the
day on Tuesday will come around sunrise with temperatures expected
to be generally in the 50's for most of the populated Valley
locations. This is important as it will likely play a role with some
possible mixed precipitation later in the day.

Big factor to watch on Tuesday will be the warm nose that is
expected around the 800-700mb range as these strong winds remain out
of the southwest into Tuesday night. Expect that right along the
front we should see all rain, then a transition to snowfall as
temperatures drop into Tuesday night. The big question is what
precipitation type to expect during this transition period Tuesday
evening. Latest model soundings are coming in with a slightly weaker
surge of cold air near the surface, and weaker warm nose Tuesday
evening meaning that it would delay the transition to sub-zero
temperatures at the surface, meaning that we would see rain for a
bit longer and then a quicker transition over to snow. But there is
still some model discrepancy with how strong the surge of cold air
at the surface is, along with how strong the warm nose is. Best
chances to see multiple hours of a wintry mix will be in the
Cumberland Plateau Counties, mainly in the higher elevations.
Historically, in similar set ups to this, the cold air is able to
make it into the Cumberland Plateau, but then struggles to get over
the peaks in the eastern plateau counties. So the surface
temperatures in the Valley remain warmer than models forecast,
leading to a longer period of rain, and a quicker transition to snow
and not as much wintry mix in-between. Typically to see significant
freezing rain in the Valley you need cold air to have been in place
for a day or more ahead of the event. With temperatures expected to
be in the 50's about 12 hours before the precipitation begins means
that it will make it harder to see a freezing precipitation in the
Valley. Hopefully any freezing precipitation that does occur in the
Valley would also have a hard time sticking to the roads with
multiple days of temperatures in the 50/60's ahead of the event.

Whenever the weather does transition over to snow, the higher
elevations of Northeast Tennessee and Southwest Virginia look to
receive the highest snowfall totals mostly after sunset Tuesday and
before Sunrise Wednesday. Went slightly lower on the snowfall
accumulations in the valley due to the warmer surface temperatures
over the past several days.

The next weather player will be a upper low moving through the
Southeastern U.S. during the second half of the work week into the
weekend. Still some very large discrepancies on the overall synoptic
pattern with some long range models taking the low all the way into
the Gulf of Mexico, while others swing the low right across the
Tennessee Valley. So no major changes were made to the forecast, and
will continue going with broad-brushed precipitation chances. Still
to much is up in the air to get in the details of any type of winter
weather possible with this second system. Will need to wait for
better model agreement before the details can attempt to be ironed
out.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will slowly give way to MVFR conditions at CHA
then at TYS as the period progresses. This is due to a lowering
low cloud deck ahead of an incoming system. TRI should stay VFR
due to some downsloping along the eastern mountains. LLWS will be
in place overnight and through tomorrow at all sties as a moderate
to strong low level jet moves in. The low-level inversion keeps
the surface winds much slower than the the winds aloft.

&&

.PREV DISCUSSION...
/ISSUED 1245 PM EST Sun Dec 8 2019/

No real changes to the forecast for today. Biggest changes were to
tweak hourly temps and dewpoints to match up with latest obs.
Areas along the foothills of the eastern mountains are currently
warmer than most valley locations. This is due to the light
southeasterly surface winds in place causing some minor
downsloping. Clouds will slowly increase from southwest to
northeast this afternoon.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  65  53  62  34 /  40  30  80  80  80
Knoxville McGhee Tyson Airport, TN  47  63  52  59  33 /  40  20  80  80  80
Oak Ridge, TN                       47  63  49  58  30 /  50  20  90  80  80
Tri Cities Airport, TN              42  62  51  58  32 /  50  20  80  80  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 10 PM this evening to 7 PM EST Monday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Dec 8, 4:19 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
419 AM EST Sun Dec 8 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
419 AM EST Sun Dec 8 2019 /319 AM CST Sun Dec 8 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front will sweep through the area on Tuesday
morning, with temperatures falling through the afternoon and
evening. A wintry mix is expected before precipitation ends,
starting in the northern plateau by late Tuesday evening,
progressing east into the Tennessee Valley, southwest Virginia,
and the east Tennessee mountains overnight. Some light
accumulations will be possible, generally less than an inch but
with the possibility of perhaps a couple of inches at higher
elevations in the north. Elsewhere, no accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of wintry
precipitation Tuesday and Wednesday will be greatly appreciated.

Nearby

Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.